MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 8.0MM DRILL BIT FOR DHS/DCS TRIPLE REAMER; BIT, DRILL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 8.0MM DRILL BIT FOR DHS/DCS TRIPLE REAMER; BIT, DRILL
Catalog Number 338.10
Medical Device Problem Code Failure to Cut (2587)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: there was no patient involvement reported.Device is an instrument and is not implanted/explanted.(b)(4).Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes(b)(4): it was reported that on an unknown date three step drill bits from the three dynamic hip screw (dhs) set were unable to cut anymore.There was no patient involvement reported.This is report 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Date device received by manufacturer.A device history record (dhr) review was conducted for part: 338.100, lot: 3569411: manufacturing site: haegendorf, release to warehouse date: 16.Dec.2010: the device history record shows this lot of 139 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.A product investigation was conducted.The 8.0 mm drill bit for dhs/dcs triple reamer (part # 338.100, lot # 3569411, mfg # 16-dec-2010) was inspected at us cq.Upon visual inspection with 10x magnification, it was observed that the distal tip had worn & dull cutting edges, the body of the drill bit had scratches & other signs of wear for its 7-year lifetime.No other issues have been identified.Functional test: the functional inspection cannot be performed at customer quality as the small battery drive which drives the dcs triple reamer was not returned.Even though the complaint condition cannot be replicated, the drill bit would not be able to cut properly as the body & cutting edge of the drill bit was worn.Hence the received condition agrees with the complaint description.Dimensional inspection: dimensional analysis was not performed due to post-manufacture damage of the drill bit.Document/specification review: relevant drawing(s) was reviewed; no design or manufacturing defect or deficiency was observed during the investigation.Investigation conclusion: the complaint condition is confirmed.While no definitive root cause could be determined, it is possible that the number of years the device has been put in use, unintended forces encountered by the device (such as being dropped, struck off-axis or damaged during usage or handling or sterile processing).Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
8.0MM DRILL BIT FOR DHS/DCS TRIPLE REAMER
Common Device Name
BIT, DRILL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7771919
Report Number2939274-2018-53260
Device Sequence Number1011659
Product Code HTW
UDI-Device Identifier10886982193155
UDI-Public(01)10886982193155
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number338.10
Device Lot Number3569411
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2018
Initial Date Received by Manufacturer 08/02/2018
Supplement Date Received by Manufacturer08/02/2018
Initial Report FDA Received Date08/10/2018
Supplement Report FDA Received Date08/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1